Missouri, 2005

Flash Flood in Missouri, April 20, 2005

April 20, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 2:42 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 20, 2:42 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED APR 20 2005

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

LAST NIGHTS NOCTURNAL MCS ACTUALLY HELD ITS OWN THROUGH THE LATE
MORNING HOURS...AND HAS SINCE BEGAN TO REGENERATE A BIT OVER CENTRAL
MISSOURI. THIS MCS SHOULD EXIT FAR NORTHEASTERN PORTIONS OF OUR CWA
BY AROUND 00Z WITH A TEMPORARY BREAK IN THE PRECIPITATION EXPECTED
FOR MUCH OF THE NIGHT.

LOW LEVEL JET COULD ENCOURAGE THE DEVELOPMENT OF ANOTHER MESOSCALE
CONVECTIVE COMPLEX OVER NEBRASKA THIS EVENING. SHOULD THIS SYSTEM
MATERIALIZE ITS NOT OUT OF THE QUESTION THAT IT COULD BEGIN TO TURN
MORE SOUTHEASTERLY AND BEGIN TO AFFECT OUR CWA BEFORE SUNRISE AS THE
LOW LEVEL JET BEGINS TO VEER AROUND TO THE SOUTHWEST.

AS IS THE CASE MORE OFTEN THAN NOT...QUESTIONS LINGER REGARDING
CONVECTIVE TIMING AND MODE FOR TOMORROW. IT IS POSSIBLE THAT LEFT
OVER CONVECTION FROM TONIGHT COULD BE MEANDERING ACROSS OUR CWA
TOMORROW MORNING AND MAYBE EVEN INTO THE AFTERNOON HOURS. ANY
CONVECTION OR CONVECTIVE DEBRIS COULD LIMIT DESTABILIZATION AT LEAST
INITIALLY TOMORROW AFTERNOON.

ASSUMING THAT MORNING CONVECTION DOESNT HAMPER DESTABILIZATION OR
ASSUMING THERE IS NO MORNING CONVECTION...THEN STEEP LAPSE RATES
ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL OVERSPREAD THE WARM
SECTOR WITH MLCAPES POTENTIALLY REACHING 3000 J/KG BY LATE
AFTERNOON. THIS MORNINGS MODEL RUN ARE FURTHER SOUTH AND A BIT
FASTER WITH THE MID LEVEL SPEED MAX MOVING INTO THE AREA. THIS SPEED
MAX WILL HELP ENHANCE SHEAR PROFILES AND GIVEN THE STRONG
INSTABILITY POTENTIAL CERTAINLY EXISTS FOR ORGANIZED SEVERE
CONVECTION. OF COURSE THIS IS ALL GOING TO DEPEND ON HOW THINGS
EVOLVE TONIGHT INTO TOMORROW MORNING.

SEVERE THREAT SHOULD DIMINISH BY MID TO LATE EVENING
TOMORROW...HOWEVER CONVECTION WILL LIKELY PERSIST THROUGH THE NIGHT
TOMORROW AS THE FRONTAL BOUNDARY AND SHORT WAVE MOVE ACROSS THE
AREA.

GUSTY NORTHWEST WINDS AND MUCH COLDER CONDITIONS ARE EXPECTED IN
FRIDAY. COULD BE AN INSTABILITY SHOWER OR TWO...MAINLY OVER
NORTHEASTERN PORTIONS OF THE CWA.

IZZI

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

INITIALLY THE FORECAST PROBLEM OVER THE WEEKEND WILL BE WITH LOW
TEMPERATURES AND THE POTENTIAL FOR FROST/FREEZE TO OCCUR. MODELS AND
OBJECTIVE GUIDANCE CONTINUE TO TREND COLDER WITH TEMPERATURES...AND
GIVEN THE AGREEMENT AMONG THE VARIOUS MEDIUM RANGE MODELS AND GFS
ENSEMBLES FELT COMFORTABLE LOWERING TEMPERATURES MORE SATURDAY INTO
SUNDAY NIGHT. JUST HOW COLD NIGHTTIME LOWS GET WILL DEPEND HIGHLY ON
POSITIONING OF THE SURFACE RIDGE...WHICH OBVIOUSLY IS STILL SUBJECT
TO CHANGE BETWEEN NOW AND THE WEEKEND. GIVEN THE CURRENT TIMING IN
THE MODELS...AGRICULTURAL INTERESTS MAY ACTUALLY DODGE A BULLET THIS
WEEKEND WITH THE SURFACE RIDGE WEST OF THE CWA SATURDAY NIGHT AND
SOUTHEAST OF THE AREA SUNDAY NIGHT. IF THIS TIMING ENDS UP PANNING
OUT PERFECTLY...THEN THE GRADIENT MAY BE TOO STRONG SATURDAY NIGHT
FOR WIDESPREAD FROST/FREEZE PROBLEMS. BY SUNDAY...INCREASING WARM
AIR ADVECTION SHOULD KEEP PRECLUDE WIDESPREAD FROST/FREEZE THREAT
EXCEPT MAYBE IN THE VALLEYS/HOLES IN OUR EASTERN CWA. AGAIN...THIS
IS ALL BASED ON CURRENT TIMING IN THE MODELS. IF OUR AREA ENDS UP
PARKED UNDER THE RIDGE EITHER SATURDAY NIGHT OR SUNDAY NIGHT THEN
THE THREAT OF A WIDESPREAD FROST AND/OR FREEZE WOULD DRAMATICALLY
INCREASE.

ANOTHER SYSTEM IS THEN PROGGED TO MOVE INTO THE AREA EARLY NEXT WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR AVERAGE.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH THIS TAF
CYCLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 20, 1:39 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED APR 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WIDELY SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN PORTIONS
  OF THE OUTLOOK AREA THROUGH EARLY EVENING...MAINLY NORTHEAST OF A
  VERSAILLES TO SALEM MISSOURI LINE. THE STRONGEST STORMS MAY
  PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO
  60 MPH.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH
  AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO
  INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR
  TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY
  WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
  THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW
  SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY
  AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
  BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS.
  HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING
  PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE
  WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON
  AND EVENING.

  UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
  DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
  SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
  POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT.

  FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY
  OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS OVER NORTHEASTERN PORTIONS OF THE OUTLOOK AREA SHOULD
  RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS THIS EVENING TO THE
  NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN
  ADDITION...SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Apr 20, 4:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      1 E GOSPEL RIDGE        37.82N 92.15W
04/20/2005                   PULASKI            MO   EMERGENCY MNGR

            ON I-44 BETWEEN MILE MARKER 161 & 163 ALL TRAFFIC SLOWED
            TO A STOP. ZERO VISIBILITY WITH LOTS OF HAIL FROM PEA TO
            QUARTER SIZE. GRAVEL ROADS AND DITCHES
            ARE OUT OF THEIR BANKS AND MAKING DRIVING HARD ON ROADWAYS.

JLT
Local storm report, Apr 20, 4:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             EDGAR SPRINGS           37.70N 91.87W
04/20/2005  1.00 INCH        PHELPS             MO   PUBLIC

JLT
Local storm report, Apr 20, 4:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  1.50 INCH        PULASKI            MO   PUBLIC

JLT
Local storm report, Apr 20, 4:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  1.50 INCH        PULASKI            MO   EMERGENCY MNGR

JLT
Local storm report, Apr 20, 5:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             DUKE                    37.63N 92.03W
04/20/2005  1.75 INCH        PHELPS             MO   STORM CHASER

JLT
Local storm report, Apr 20, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 S BRINKTOWN           38.06N 92.08W
04/20/2005  0.88 INCH        MARIES             MO   PUBLIC

0325 PM     HAIL             HANCOCK                 37.98N 92.18W
04/20/2005  1.00 INCH        PULASKI            MO   PUBLIC

0345 PM     HAIL             HAYDEN                  38.08N 91.97W
04/20/2005  1.00 INCH        MARIES             MO   PUBLIC

MMT

The radar

The Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
April 20, 5:30 PM CST to 8:00 PM CST
Where
Miller County, 3 mi SE of Iberia
Reported by
UTILITY COMPANY
Coordinates
38.067, -92.283

Several bridges and low water crossings along the Tavern Creek and Little Tavern Creek in far southeast Miller County were impassable from flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448695.